Fluoroquinolones linked to diabetic hospitalisations

The Taiwanese study in 80,000 patients with diabetes showed that those who had received a prescription for ciprofloxacin were 87% more at risk of hyperglycaemia resulting in a visit to the emergency department or hospitalisation, compared with macrolides, for which a dysglycaemia link has not been documented.

Patients who received ciprofloxacin also had a 46% increased risk of hypoglycaemia.

Moxifloxacin was associated with the highest risk of dysglycaemia, with a two-fold increased risk of both hyperglycaemia and hypoglycaemia.

The fluoroquinolones increased the risk of hyperglycaemia in patients on insulin and sulphonylurea therapy, but also in those on diet therapy or metformin or thiazolidinediones, where the risk increased three-fold in patients treated with ciprofloxacin. 

The authors said quinolone may cause hypoglycaemia by increasing insulin release via blockade of ATP-sensitive K+ channels in a dose-dependent manner.

Latest

Trending